Stoddard solvent poisoningTexsolve S poisoning; Varsol 1 poisoning
Stoddard solvent is a flammable, liquid chemical that smells like kerosene. Stoddard solvent poisoning occurs when someone swallows or touches this chemical.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
These products contain Stoddard solvent:
- Dry cleaning fluids
- Paint thinner
- Stoddard solvent ( mineral spirits )
- Toners used in copy machines
This list may not include all products containing Stoddard solvent.
Below are symptoms of Stoddard solvent poisoning in different parts of the body.
EYES, EARS, NOSE, MOUTH, AND THROAT
- Burns in mouth
- Severe throat pain
- Severe pain or burning in the eyes, ears, nose, and mouth area
- Vision loss
STOMACH AND INTESTINES
- Abdominal pain
- Bloody stools
- Burns in the food pipe (esophagus)
- Nausea and vomiting
HEART AND BLOOD
- Rapid heartbeat
LUNGS AND AIRWAYS
- Breathing difficulty (severe)
- Throat swelling
- Burning sensations
- Memory problems
- Numbness in arms and legs
- Holes in the skin or underlying tissues
Get medical help right away. DO NOT make the person throw up unless poison control or a provider tells you to.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a provider. DO NOT give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.
If the person breathed in the poison, move them to fresh air right away.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
Poison Help hotline
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
- Bronchoscopy. Camera placed down the throat to see burns in the airways and lungs.
- Chest x-ray
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Flushing of the eyes with water (if poison touches the eyes)
- Medicines to treat symptoms
- Skin washing with soap and water (if poison touches the skin)
- Surgery to remove burned skin
- Tube through the mouth into the stomach to wash out the stomach ( gastric lavage )
How well the person does depends on the amount of poison swallowed and how quickly treatment is received. The faster they get medical help, the better the chance for recovery.
Recovery depends on how much damage there is to the lung.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 158.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.
Review Date: 11/4/2015
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services / Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.